Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 36, NWS State College, PA

July 1, 1995Adams County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 1, 1995, 1:06 PM EDT for Adams County, Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 1995, 1:06 PM EDT (17:06 UTC)
Expired
Jul 1, 1995, 4:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Adams County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 011706
FFWCTP
PAC001-012015-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
106 PM EDT SAT JUL 1 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...ADAMS COUNTY
 
AT 1PM STATE COLLEGE DOPPLER RADAR SHOWED A SLOW MOVING THUNDERSTORM IN
THE VICINITY OF HEIDLERSBURG AND BIGLERVILLE IN NORTHERN ADAMS COUNTY.
RADAR ESTIMATES THAT MORE THAN 2 INCHES OF RAIN IN ONE HOUR HAS OCCURRED
WITH THIS STORM AND MORE HEAVY RAIN IS LIKLEY AS IT MOVES ONLY SLOWLY
SOUTH. LOCALIZED FLOODING IS LIKLEY ALONG THE PATH OF THIS STORM.
 
DO NXOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
LA CORTE
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:25 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 1, 10:25 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 AM EDT SAT JUL 1 1995

ANOTHER POTENTIALLY NOISY DAY. HAD JUST ENOUGH FLOODING LATE YEST
TO MAKE LIFE INTERESTING BUT NOT SO WIDESPREAD TO MAKE IT REALLY
BUSY. HEAVY RAIN LOOKS LIKE MAIN THREAT AGAIN TODAY THO INSTABILITY
SHUD BE MORE IMPOSING THAN YEST. MODIFIED THE PIT 12Z SOUNDING A
BIT. THEY HAVE HAD FROPA BUT FIGURE THE UPPER PARAMETERS WILL STILL
BE FAIRLY REPRESENTATIVE. USING 82/72 WHICH SEEMS REASONABLE TO
REACH OVER THE LOWER/MID SUSQ CAME UP WITH LI OF -9 AND A CAPE OF
4000+!. ENVIRONMENTAL WINDS WILL AGAIN BE WEAK BUT WITH HIGH CAPES
CAN'T IGNORE SVR ALTOGETHER. AIRMASS IS JUICY AND SHARP SFC
FRONT/TROF SHUD PASS THRU ERN PART OF STATE LATE PM SETTING THE
STAGE FOR MORE CONVECTION.

18HR GRIDDS SHOW BULLS-EYE OF LOW LEVEL MOISTURE CONVERGENCE OVER
ERN PA. LI PROGGED TO -5 RANGE ON NGM WITH T-TOTALS >45 AND SFC
BASED CROSS TOTALS >28. LOW LEVEL Q-VECTOR CONVERGENCE AND
FRONTOGENETIC FORCING ALSO LEND CREDENCE TO MIGHT OF DEVELOPING
SYSTEM. A LOOK AT UPPER WIND FIELDS SUGGEST DIFFLUENT JET PATTERN
WILL PROVIDE STRONG UPPER DIVERGENCE LATER TODAY TO AID IN
DEVELOPMENT. OLD RULES OF THUMB COMPARING 500 TEMPS AND 200 WINDS
SUGGEST WE MAY BE EXPERIENCING A FAIRLY RARE INTERACTION BETWEEN
POLAR AND SUBTROPICAL JETS OVER LOCAL AREA. MAIN STJ IS RUNNING W-E
FROM SRN CAL TO EAST TX...BUT ISOTACHS HINT THAT A FINGER OF THE
STJ MAY ACTUALLY BE POKING UP INTO LOCAL AREA AND POINTING OFF
JERSEY SHORELINE BY MID DAY. ENTRANCE REGION TO THIS JET PROVIDING
FOR THE THERMALLY DIRECT LOW LEVEL AGEOSTROPHIC CIRCULATION THAT IS
PROGGED TO AID IN LOW LEVEL FRONTOGENETIC FORCING. IR/WATER VAPOR
SHOW SOME LINK TO TROPICS. RESULT WILL BE PLENTY OF FUEL AND
VENTILATION FOR DEVELOPING STORMS. LOW CLOUDS SHUD BREAK UP
PROVIDING SOLAR HEATING AND A BUSY AFTERNOON.

COORD WITH PHL...AGREE THAT FLOOD WATCH WARRANTED OVER SRN AREA.
MOST LOCATIONS HAVE BEEN VERY DRY BUT THE 3" PER HR RAINS THAT HAVE
BEEN COMMON ALMOST DAILY WILL CERTAINLY CAUSE ROADS TO GO UNDER AND
STREAMS TO RISE.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:38 PM EDTFlash Flood WarningCTPWarren2 hr
Jul 1, 2:19 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin74 min
Jul 1, 5:08 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder67 min

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.